Treatment of acute tacrolimus whole-blood elevation with phenobarbital in the pediatric liver transplant recipient

Rubén E. Quirós-Tejeira, I. Fen Chang, Lisa J. Bristow, Saul J. Karpen, John A. Goss

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

The toxicities associated with the chronic use of tacrolimus are well described in the literature; however, little is known about the management during an acute overdose. Phenobarbital is a long-acting barbiturate metabolized in the liver by the cytochrome p450 3a4 system. It is known to enhance the rate of metabolism of itself and the clearance of drugs metabolized by p450 3a4. Because tacrolimus is a substrate of this particular isoenzyme, phenobarbital can be considered a potential option when rapid decreases in tacrolimus whole-blood levels are desired. We hereby report our experience using intravenous phenobarbital in the management of two infants with acute elevations in their tacrolimus whole-blood concentration following liver transplantation. Phenobarbital, through its up-regulation of hepatic cytochrome p450 system increases the elimination of whole-blood tacrolimus concentration in acute overdose situations.

Original languageEnglish (US)
Pages (from-to)792-796
Number of pages5
JournalPediatric Transplantation
Volume9
Issue number6
DOIs
StatePublished - Dec 1 2005

Keywords

  • Immunosuppression
  • Liver transplantation
  • Pediatrics
  • Phenobarbital and cytochrome p450
  • Tacrolimus toxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Fingerprint Dive into the research topics of 'Treatment of acute tacrolimus whole-blood elevation with phenobarbital in the pediatric liver transplant recipient'. Together they form a unique fingerprint.

  • Cite this